Remembering the role the patient can play in preventing medication errors is important. Here I focus on potential errors resulting from nonadherence with insulin.
Medication errors may occur at any point in the health care system. Obtaining a true estimate of the number of errors is difficult, but preventable medication errors are known to increase patient harm and total health care costs.1
This series highlights some of the most important drug errors and addresses methods to decrease the risk of them occurring. In the first article, I addressed a common error associated with warfarin.2 The second article focused on a common error that involved acetaminophen and duplicate therapy.3 In the third article, I addressed a common error associated with duplicate therapy.4 The fourth article discussed a common error with chemotherapy drug interactions.5 In the fifth article, I looked at potential errors related to pharmacotherapy in patients with renal insufficiency.6 The sixth article described errors associated with insulin.7 In the seventh article, I addressed errors associated with pregnancy.8 The eighth case described errors associated with medication use in geriatric patients.9 The ninth case took us back to the basics of medication errors and reviewed potential errors resulting from look-alike/sound-alike medications as well as errors associated with abbreviations.10 In the tenth case,11 I looked at potential medication errors resulting from medication nonadherence. In the current case, I focus on potential medication errors resulting from medication nonadherence with insulin.
Case #10: Nonadherence With Insulin
A 47-year-old male with a past medical history of hypertension and type 2 diabetes mellitus (T2DM) presents to the clinic for follow-up of his DM after starting therapy with insulin lispro. Current medications include metformin, 1000 mg twice daily; lisinopril, 20 mg/d; hydrochlorothiazide, 12.5 mg/d; insulin glargine, 40 units daily; and insulin lispro, 4 units TID.
During the previous visit, it was found that the patient’s A1c level was 7.9% and his home blood glucose log revealed elevated postprandial blood glucose readings. Insulin lispro was initiated at 4 units TID.
At the current visit, the patient complains of continuing occurrences of hyperglycemia; however, he also notes several occurrences of hypoglycemia, especially at night, after starting the new insulin. Upon further questioning, it is found that the patient is not administering the insulin lispro with regard to meals and usually gives the dose after a meal; the night-time dose of lispro occurs at bedtime (around 3 or 4 hours after the last meal). The patient also admits to giving extra doses of lispro when his blood sugar level is higher than 100 mg/dL.
What is the problem in this scenario?
As was discussed in the previous case,11 remembering the role the patient can play in preventing medication errors is important. Administration errors can contribute to the occurrence of medication errors. Therefore, nonadherence to medications should be evaluated in every patient. Nonadherence ultimately may lead to harm and increased costs to the patient and the health care system. Examples include omission of medications, as in the previous case, and inappropriate use of medications.12
In the case above, therapy with insulin lispro has been initiated to treat postprandial hyperglycemia. The patient is experiencing hypoglycemia, which can be related to the use of the insulin, especially if the dose is too high or if the patient gives the dose at the wrong time. In this case the patient admits to administering the insulin after a meal, and in the case of the evening meal, several hours after eating.
Hypoglycemia will be more common as the rapid-acting insulin in this case is being given by the patient in the evening with no meal or glucose. In addition, by administering the insulin directly after a meal, the patient also may experience hyperglycemia resulting from the lag time between the glucose absorption and the insulin reaching peak effect.
Skipped insulin doses, as seen in a previous case,7 also may contribute to hyperglycemia. Ideally, therefore, the doses of insulin lispro should be administered before all meals or skipped if no meal is consumed to prevent hypoglycemia and the patient must be thoroughly educated on not only the proper administration technique but also why it is important to administer insulin in this way.
Nonadherence to medications can include not only omitted doses or medications but also doses administered incorrectly; this latter type of nonadherence typically is termed nonconforming.13 Nonconforming can include skipping doses, incorrect timing or doses of medications, or taking more medication than prescribed.
Timing of dosing can be extremely important. In this case, it has resulted in the patient experiencing both adverse effects (hypoglycemia) and decreased effectiveness (hyperglycemia). In addition, the patient may be experiencing hypoglycemia from administering extra doses when they may not be necessary.
To prevent potential errors resulting from nonadherence and as in this case nonconforming nonadherence, physicians should educate patients about appropriate use of their medications. This may require multidisciplinary approaches to counseling the patient about appropriate timing of dosing and, in the case of insulin, when to give sliding scale or additional doses of insulin.
Addressing potential medication errors that may arise from prescriber and health system factors and those related to administration, including doses administered by the patient, is important.
1. Institute of Medicine. To Err Is Human: Building a Safer Health System. Washington, DC: National Academy Press; 1999.
2. Medication errors in adults-Case #1: warfarin. July 29, 2013.
3. Medication errors in adults-Case #2: acetaminophen. August 21, 2013.
4. Medication errors in adults-Case #3: duplicate therapy. September 24, 2013.
5. Medication Errors in Adults-Case #4: chemotherapy drug interactions. October 25, 2013.
6. Medication Errors in Adults-Case #5: renal insufficiency. November 25, 2013.
7. Medication Errors in Adults – Case #6: insulin. December 17, 2013.
8. Medication Errors in Adults – Case #7: pregnancy. January 21, 2014.
9. Medication Errors in Adults – Case #8: geriatrics. February 19, 2014.
10. Medication Errors in Adults – Case #9: traditional errors. March 18, 2014.
11. Medication Errors in Adults – Case #10: nonadherence. April 16, 2014.
12. Osterberg L, Blaschke T. Adherence to medication. N Engl J Med. 2005;353:487-497.
13. Gellad WF, Grenard J, McGlynn EA. A Review of Barriers to Medication Adherence: A Framework for Driving Policy Options. RAND Health. http://www.rand.org/pubs/technical_reports/TR765.html. Accessed May 12, 2014.